MAUDE Adverse Event Report: MED-EL Elektromedizinische Geraete GmbH SONATA; Cochlear Implant

MED-EL Elektromedizinische Geraete GmbH SONATA; Cochlear Implant
Model Number Mi1260 SONATA 2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Skin Infection (4544)
Date of Event 04/30/2026
Type of Reportable Event Serious Injury
Event or Problem Description
The user's mother reported swelling and fluid/pus discharge at the implant site.Initially, signs were consistent with infection, with no evidence of extrusion.In (b)(6)2026, it was reported that the internal component had become visible.According to the images sent, the implant has extruded through the skin.As per new information received, the patient's condition began in mid-2025, with the appearance of a small pustule in the right mastoid region and occasional right-sided otorrhea.The treating ent performed drainage and prescribed antibiotics.In (b)(6) 2025, in situ measurements were within normal limits.During the same month, recurrent signs of right-sided mastoiditis occurred.A ct scan shows opacification of the right mastoid with isodense material and adequate positioning of the cochlear implant.As an incidental finding, a cyst was observed in the right temporal region, with displacement of the structures toward the midline.A culture of the drainage showed growth of s.Aureus and s.Pneumoniae, both susceptible to levofloxacin and ceftriaxone.The patient was hospitalized at the end of (b)(6) 2025 and underwent surgery on (b)(6) 2025, for drainage and cleaning of the mastoid cavity.She was treated with cefepime and metronidazole.During follow-up with the ent department in (b)(6) 2026, the pathology report showed chronic granulomatous inflammation of foreign-body type, with mild acute inflammation associated with granulation tissue in the mastoid region.At that time, no further otorrhea was reported, and the surgical wound was described as clean and well healed.On (b)(6)2026, the patient's parents report that the user had developed inflammation in the implant area, with intact skin and no exposure of the cochlear implant at that time, as well as purulent drainage.By (b)(6) 2026, exposure of the internal component had already begun to develop.On (b)(6) 2026 examination showed partial exposure of the internal component, inflammatory tissue, and a small amount of purulent secretion.The wound was covered with clean gauze, and the parents reported performing daily cleaning and wound care.
 
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.

Brand Name
SONATA
Common Device Name
Cochlear Implant
Manufacturer (Section D)
MED-EL Elektromedizinische Geraete GmbH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
+43()577885626
MDR Report Key50685535
Report Number9710014-2026-00842
Device Sequence Number21441474
Product Code MCM
UDI-Device Identifier09008737385453
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date04/19/2026
Device Model NumberMi1260 SONATA 2
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2026
Initial Report FDA Received Date09/09/2026
Date Device Manufactured04/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age8 YR
Patient SexFemale